Wednesday, July 11, 2012

Flumazenil - Seizures, But Not Frequently

It seems as though, when teaching trainees about benzodiazepine overdose, flumazenil is discussed - and in the same breath, the commandment to use it never or with extraordinary caution.  The fundamental issue is whether an underlying pro-convulsant state can be unmasked if the protective effect of benzodiazepines is removed.

The answer from this study, a retrospective review of a decade of flumazenil use in California, is clearly yes.  However, the "yes" is only 13 seizures out of 904 reviewed cases, most of whom had some sort of co-ingestant that contributed to the pro-convulsant state.  The authors also note, for the cases in which data was available, flumazenil was therapeutic (and potentially diagnostic as well) in 53% of administrations, with return of alertness from unresponsiveness or drowsiness.

So, the answer to the clinical question - whether flumazenil use should be as taboo as current dogma - is more complex, and, unfortunately, descends into that dark area where risks must be weighed against benefits.  Is the risk of poor clinical outcome secondary to resuscitative efforts in the field, delayed/missed intubations, etc. greater than the 1-2% risk of seizures?  Or can the patient be safely observed with minimal intervention in a monitored setting?  Or, if flumazenil is effective, how much money was saved by reducing the need for the expansive medical testing performed on unresponsive individuals?  I don't believe a single blanket answer suffices to cover each individual clinical situation.

"A poison center's ten-year experience with flumazenil administration to acutely poisoned adults."

1 comment:

  1. I'm old enough to remember when flumazenil first came out, and we used it in the ER all the time. It was only later that I heard from other physicians that they were concerned about precipitating seizures.
    Frankly, this is absurd. There is no "risk of a poor clinical outcome." Barbiturates are quite efficacious in stopping the seizure, and they are readily available in the ED. A quick dose of propofol, or even phenobarbital will take care of the situation.
    I can offer my (admittedly anecdotal) experience - I've never seen a seizure after the administration of flumazenil.
    For whatever that's worth.
    Thanks for the time. You do incredible work and I read your blog almost daily.

    ReplyDelete

Comments on posts > 10 days old will be moderated; blame spammers.